Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 60, NWS Atlanta, GA

February 28, 20094 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Feb 28, 2009, 2:24 PM EST for 4 counties in Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2009, 2:24 PM EST (19:24 UTC)
Expired
Feb 28, 2009, 3:15 PM EST
In force
51 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Montgomery County, GA, Telfair County, GA, Toombs County, GA, Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 98 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 11:39 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2009-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2009-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 281924
SVRFFC
GAC209-271-279-309-282015-
/O.NEW.KFFC.SV.W.0060.090228T1924Z-090228T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
224 PM EST SAT FEB 28 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN CENTRAL GEORGIA
  TELFAIR COUNTY IN CENTRAL GEORGIA
  WHEELER COUNTY IN CENTRAL GEORGIA
  TOOMBS COUNTY IN SOUTHEAST GEORGIA

* UNTIL 315 PM EST

* AT 221 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZED
  HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 6 MILES NORTH OF GLENWOOD TO ALAMO TO
  15 MILES SOUTHWEST OF SCOTLAND...MOVING EAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
  VERNON...AILEY...HIGGSTON...ALSTON...LUMBER CITY...UVALDA...
  VIDALIA...LYONS AND SANTA CLAUS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST SATURDAY EVENING
FOR SOUTHEASTERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3188 8311 3210 8282 3228 8273 3229 8223
      3195 8227 3197 8249 3191 8263 3191 8268
      3185 8275 3180 8285
TIME...MOT...LOC 1924Z 271DEG 42KT 3226 8266 3208 8269
          3190 8297

$$
3 follow-up statements
000 
WWUS52 KFFC 281939
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
239 PM EST SAT FEB 28 2009

GAC209-271-279-309-282015-
/O.CON.KFFC.SV.W.0060.000000T0000Z-090228T2015Z/
TELFAIR GA-WHEELER GA-TOOMBS GA-MONTGOMERY GA-
239 PM EST SAT FEB 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EST
FOR MONTGOMERY...TOOMBS...SOUTHEASTERN WHEELER AND TELFAIR
COUNTIES...

AT 235 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM AILEY TO JORDAN TO 7 MILES SOUTHWEST OF WORKMORE...MOVING EAST
AT 55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HIGGSTON...ALSTON...HORSE CREEK WMA...UVALDA...VIDALIA...CENTER...
ROCK SPRINGS...LUMBER CITY...CHARLOTTEVILLE...SOUTH THOMPSON...
LYONS...SANTA CLAUS...CEDAR CROSSING...TOOMBS CENTRAL...JOHNSON
CORNER...MCNATT FALLS...PONDEROSA...GRAYS LANDING AND ENGLISH EDDY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST SATURDAY EVENING
FOR SOUTHEASTERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3188 8311 3213 8267 3227 8264 3229 8223
      3195 8227 3197 8249 3191 8263 3191 8268
      3185 8275 3180 8285
TIME...MOT...LOC 1939Z 271DEG 47KT 3223 8252 3208 8254
          3187 8296

$$
000 
WWUS52 KFFC 281954
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
254 PM EST SAT FEB 28 2009

GAC209-271-279-309-282015-
/O.CON.KFFC.SV.W.0060.000000T0000Z-090228T2015Z/
TELFAIR GA-WHEELER GA-TOOMBS GA-MONTGOMERY GA-
253 PM EST SAT FEB 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EST
FOR SOUTHERN MONTGOMERY...TOOMBS...SOUTHEASTERN WHEELER AND SOUTHERN
TELFAIR COUNTIES...

AT 249 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM VIDALIA TO ROCK SPRINGS TO HORSE CREEK WMA...MOVING EAST AT 55
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCNATT
FALLS...JOHNSON CORNER...PONDEROSA...GRAYS LANDING AND ENGLISH EDDY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST SATURDAY EVENING
FOR SOUTHEASTERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3187 8308 3214 8254 3228 8246 3229 8223
      3195 8227 3197 8249 3191 8263 3191 8268
      3187 8273 3187 8274 3185 8275 3180 8285
TIME...MOT...LOC 1953Z 271DEG 47KT 3222 8231 3208 8233
          3186 8274

$$
000 
WWUS52 KFFC 282012
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
312 PM EST SAT FEB 28 2009

GAC209-271-279-309-282021-
/O.EXP.KFFC.SV.W.0060.000000T0000Z-090228T2015Z/
TELFAIR GA-WHEELER GA-TOOMBS GA-MONTGOMERY GA-
311 PM EST SAT FEB 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN 
MONTGOMERY...TOOMBS...SOUTHEASTERN WHEELER AND SOUTHERN TELFAIR 
COUNTIES WILL BE ALLOWED TO EXPIRE AT 315 PM EST...

AT 307 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
LINE OF THUNDERSTORMS HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. 

REMEMBER...A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST 
SATURDAY EVENING FOR SOUTHEASTERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3187 8308 3214 8254 3228 8246 3229 8223
      3195 8227 3197 8249 3191 8263 3191 8268
      3187 8273 3187 8274 3185 8275 3180 8285
TIME...MOT...LOC 2011Z 271DEG 47KT 3222 8203 3208 8205
          3186 8246

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 10:31 AM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Feb 28, 10:31 AM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1031 AM EST SAT FEB 28 2009

.UPDATE...
ALREADY UPDATED GRIDS AND TEXT PRODUCTS. SEVERAL SIGNIFICANT
CHANGES TO FCST...MAINLY ON SUNDAY PERIOD.

FOR NEAR TERM...HAVE TWEAKED POPS AND INCREASED SEVERE AND HVY
RAIN THREAT INTO REST OF SE COUNTIES. LOWERED POPS AND HEAVY RAIN
THREAT FOR MUCH OF NORTH GA. PLAN ON LETTING FLOOD WATCH EXPIRE AT
NOON. PERIODS OF HVY RAIN POSSIBLE OVER CENTRAL GA BUT NO
WIDESPREAD FLOODING EXPECTED. INDEED...RIVERS OF NORTH GA BEHAVING
WELL FOR MOST PART. WIDESPREAD 1 TO 4 INCHES RECEIVED BUT NO
CONCENTRATED AREA OF VERY HEAVY RAIN.

SHRA/TSRA SHOULD CONTINUE TO PUSH EAST AND SOUTH THIS AFTERNOON.
MAY SEE ANOTHER TOR OR SVR WATCH AFTER 19Z FOR FAR SE COUNTIES.
INSTABILITY AND VERTICAL WIND SHEAR WILL REMAIN FAVORABLE FOR DMG
WIND AND ISOLATED TORNADOES REST OF DAY. HAD A FEW REPORTS OF DAMAGE
FROM TORNADO IN FAR SE AL AND VERY GOOD SIGNATURES OF TORNADOES ON
KMXX AND KFFC RADARS IN THE LAST HOUR.

FOR SUNDAY...HAVE MODIFIED LOCATION OF RAIN/SNOW MIX AND SNOW
AREAS BASED ON 1000-850MB THICKNESS. 850-700MB THICKNESS EASILY
SUPPORTIVE OF SNOW SO ONLY QUESTION ON PTYPE WILL BE LOW LEVEL
TEMPERATURES AND HOW SOON HYDROMETEORS WILL MELT AS THEY FALL INTO
1000FT WARM LAYER. MODELS CONVERGING EVEN MORE ON TRACK OF UPPER
LOW AND COLD 1000-850MB THICKNII. APPEARS THAT WC GA WILL SEE
SWITCHOVER TO RAIN/SNOW OR SNOW SOONER THAN NE GA AS UPPER LOW
TRACKS FROM MGM AT 12Z TO NEAR ALB/AMERICUS AT 18Z TO NEAR
STATESBORO AT 00Z MONDAY. HAVE EDITED GRIDS TO INDICATE THIS.
ACCUMULATIONS WILL LIKELY REMAIN MODEST DUE TO WARM AIR NEAR SFC
AND WARM GROUND...AROUND AN INCH OR LESS MAINLY ON GRASSY/EXPOSED
SFCS. HOWEVER WITH STEEP LAPSE RATES ABOVE 750MB COULD SEE INTENSE
BAND OF HEAVY SNOW SETUP IN DEFORMATION AREA JUST NW OF UPPER LOW
WITH SNOWFALL RATES 1+ PER HOUR...SIMILAR TO LITERAL SNOWFALL RATES
FROM MODELS. IF TEMPS FALL TO NEAR FREEZING IN HEAVY SNOW
BAND...COULD SEE 2-4 INCHES PILE UP QUICKLY. CANT RULE OUT EVEN
HEAVIER AMOUNTS IN EASTCENTRAL GA BETWEEN ATLANTA AND AUGUSTA AS
FORCING INCREASES. AGAIN...LIMITING FACTOR FOR HEAVY SNOW IS WARM
LAYER IN LOWEST 1000FT WHICH IS NOT HANDLED WELL BY MODEL P-TYPE
ALGORITHM WHICH FOCUS ON 1000-850MB TEMPS TOO MUCH IN CASES LIKE
THIS. WILL WATCH 12Z MODELS CLOSELY AND UPDATE FCST AS NEEDED.

SNELSON

&&

.PREV DISCUSSION... /ISSUED 530 AM EST SAT FEB 28 2009/

SHORT TERM /TODAY THROUGH MONDAY/...
BROAD AREA OF MODERATE TO HEAVY RAIN ADVECTING ACROSS THE COUNTY
WARNING AREA THIS MORNING AS SURFACE LOW PRESSURE DEEPENS AND
MOVES EAST FROM MISSISSIPPI. FLOODING THREAT CONTINUES THIS
MORNING ACROSS NORTH GEORGIA WHERE SOME AREAS HAVE ALREADY SEEN 1
TO 2 INCHES OF RAIN...AND COULD SEE AN ADDITIONAL 1 TO 2 INCH BEFORE
PRECIP BEGINS TO TAPER OFF THIS AFTERNOON. PLAN TO LET FLOOD WATCH
RUN UNTIL AROUND NOON. THUNDERSTORM THREAT SO FAR HAS STAYED WEST
OF OUR AREA..CLOSER TO SURFACE LOW...BUT SUSPECT AS WE CONTINUE TO
GO THROUGH THE MORNING AND THE SURFACE LOW GETS CLOSER...WILL SEE
SOME THUNDERSTORMS (STRONG TO POSSIBLY SEVERE) WORK INTO PORTIONS OF
WEST GEORGIA...PERHAPS AROUND SUNRISE. THINK SEVERE THREAT SHOULD BE
CONCENTRATED MAINLY SOUTH OF I-20 TODAY...SOUTH OF FRONTAL BOUNDARY
AND IN THE AREA WHERE MODELS SHOW CAPES INCREASING INTO THE 500 TO
1000 RANGE THIS AFTERNOON. MODELS SIMILAR WITH THE LOW SHIFTING EAST
OF OUR AREA TONIGHT AS THE FRONTAL BOUNDARY SETTLES INTO SOUTH
GEORGIA. FOCUS THEN TURNS TO THE UPPER LOW PROG TO MOVE ACROSS THE
SOUTHEAST U.S. TONIGHT AND SUNDAY...BRINGING DEEPER MOISTURE BACK
ACROSS OUR AREA. BY THIS TIME MODELS SHOW THICKNESSES COLD ENOUGH
FOR SNOW OVER A LARGE PORTION OF THE COUNTY WARNING AREA. QUESTION
THEN BECOMES WILL SNOW BE ABLE TO STICK??? SUSPECT ANY INITIAL SNOW
WOULD MELT WITH GROUND STILL RELATIVELY WARM...BUT GIVEN TIME AND
ANY BANDS OF MODERATE SNOW COULD RESULT IN SOME
ACCUMULATIONS...ESPECIALLY IN THE MOUNTAINS. CONFIDENCE NOT YET
THERE THAT WE WILL MEET CRITERIA FOR WINTER STORM WATCH/WARNING AT
THIS TIME...SO WILL HOLD OFF FOR NOW. HOWEVER...PLAN TO ISSUE A
SPECIAL WEATHER STATEMENT EMPHASIZING SNOW THREAT. SUSPECT AT SOME
POINT WILL HAVE TO GO WITH AT LEAST AN ADVISORY FOR SOME PORTION OF
THE COUNTY WARNING AREA. TO COMPLICATE MATTERS EVEN MORE...WINDY
CONDITIONS LOOK LIKE A GOOD BET SUNDAY. WIND ADVISORY WILL PROBABLY
BE POSTED FOR MUCH OF THE COUNTY WARNING AREA WITH HIGH WIND WARNING
POSSIBLY IN THE MOUNTAINS. MODELS SHOW UPPER LOW SHIFTING EAST INTO
THE CAROLINAS SUNDAY NIGHT...THEN MOVING OFF THE MID ATLANTIC COAST
BY EARLY MONDAY...TAKING DEEPER MOISTURE WITH IT.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE LOW CONTINUES TO SPEED UP THE ATLANTIC SEABOARD MONDAY NIGHT AS
WEAK HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST U.S. EXTENDED PROGS
SIMILAR WITH HIGH PRESSURE REMAINING DOMINANT OVER OUR AREA INTO
MIDWEEK...BEFORE SHIFTING OFF THE MID ATLANTIC THURSDAY AS A LOW
PRESSURE SYSTEM MOVES EAST FROM THE CENTRAL PLAINS. LATEST GFS RUN
SHOW THIS LOW LIFTING INTO THE GREAT LAKE REGION...PULLING A COLD
FRONT ACROSS THE TENNESSEE/LOWER MISSISSIPPI REGION FRIDAY...BUT
KEEPS BULK OF DEEPER MOISTURE NORTH AND WEST OF OUR AREA.

AVIATION...
NEARLY STATIONARY FRONT ACROSS EXTREME NORTH GA THIS MORNING WITH
ANOTHER BOUNDARY ALONG A COLUMBUS TO MACON LINE. ATMOSPHERE NEARLY
SATURATED AND RAIN SHOULD CONTINUE THROUGH MUCH OF THE DAY.
THUNDERSTORMS WILL DEVELOP...SOME POSSIBLY SEVERE...MAINLY ACROSS
CENTRAL GEORGIA LATER THIS MORNING INTO THE AFTERNOON. CEILINGS
SHOULD BE MVFR WITH AREAS OF IFR IN RAIN AND FOG. WINDS EAST TO
SOUTHEAST 10 TO 15KT THIS MORNING...BECOMING WEST TO SOUTHWEST 10 TO
15KT AFTER 18Z WHEN SURFACE LOW MOVES INTO THE CAROLINAS. VISIBILITY
3 TO 5SM IN RAIN AND FOG...IMPROVING TO 6SM OVER PARTS OF THE AREA
BY LATE MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          57  39  41  25  49 / 100  40  90  40   5
ATLANTA         57  35  40  26  47 / 100  30  60  20   5
BLAIRSVILLE     50  35  38  24  43 / 100  30  60  30   5
CARTERSVILLE    57  35  38  24  46 /  90  30  60  10   5
COLUMBUS        67  37  41  27  53 / 100  50  70  10   5
GAINESVILLE     55  35  39  26  47 / 100  30  70  30   5
MACON           66  41  43  28  53 / 100  60  80  30   5
ROME            58  37  38  25  50 /  80  30  50   5   5
PEACHTREE CITY  63  36  40  25  49 / 100  30  70  20   5
VIDALIA         72  45  45  30  49 / 100  80  90  30   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 2 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: BALDWIN...BIBB...BLECKLEY...BUTTS...CHATTAHOOCHEE...
CRAWFORD...CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...
HANCOCK...HARRIS...HOUSTON...JASPER...JEFFERSON...JOHNSON...
JONES...LAMAR...LAURENS...MACON...MARION...MERIWETHER...MONROE...
MONTGOMERY...MUSCOGEE...PEACH...PIKE...PULASKI...PUTNAM...
SCHLEY...SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...
TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...
WARREN...WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKINSON.

FLOOD WATCH UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES:
BANKS...BARROW...BARTOW...CARROLL...CATOOSA...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DADE...DAWSON...
DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...
GORDON...GREENE...GWINNETT...HALL...HARALSON...HEARD...HENRY...
JACKSON...LUMPKIN...MADISON...MORGAN...MURRAY...NEWTON...NORTH
FULTON...OCONEE...OGLETHORPE...PAULDING...PICKENS...POLK...
ROCKDALE...SOUTH FULTON...TALIAFERRO...TOWNS...UNION...WALKER...
WALTON...WHITE...WHITFIELD...WILKES.

&&

13
Hazardous weather outlook, Feb 28, 7:00 AM EST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 AM EST SAT FEB 28 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
700 AM EST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
RIVER AND STREAM FLOODING WITH ISOLATED FLASH FLOODING WILL BE
POSSIBLE OVER NORTH AND PARTS OF CENTRAL GEORGIA TODAY. ISOLATED
SEVERE THUNDERSTORMS POSSIBLE THIS MORNING INTO THIS AFTERNOON FOR
CENTRAL GEORGIA.

.SYNOPSIS...
LOW PRESSURE HAD DEVELOPED OVER MISSISSIPPI WITH A NEARLY STATIONARY
FRONT EXTENDING FROM THE LOW ACROSS NORTHERN ALABAMA AND NORTHERN
GEORGIA. A STRONG CLOSED UPPER LOW WILL MOVE FROM THE MIDWEST INTO
THE SOUTHEAST TODAY...PUSHING THE FRONT SOUTHEAST TOWARD THE COAST
TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD TODAY WILL BE RIVER...STREAM...AND CREEK
FLOODING ACROSS NORTH GEORGIA...WITH ISOLATED FLASH FLOODING.
ADDITIONALLY...THERE IS A THREAT OF SEVERE THUNDERSTORMS WITH
DAMAGING WIND...LARGE HAIL...AND POSSIBLY ISOLATED TORNADOES IN
MAINLY CENTRAL GEORGIA THIS MORNING INTO THIS AFTERNOON.

.DISCUSSION...
A SHORT WAVE IN THE MIDWEST WILL CLOSE OFF AND CONTINUE TO
STRENGTHEN...SWEEPING TOWARD THE SOUTHEAST STATES TODAY...THEN
INTO NORTH FLORIDA BY SUNDAY. MEANWHILE...A FRONTAL BOUNDARY HAD
STALLED OVER EXTREME NORTH GEORGIA AND SHOULD REMAIN THERE DURING
THE DAY. THE AIR MASS WILL BEGIN TO DESTABILIZE THIS MORNING IN
ADVANCE OF THE APPROACHING STORM SYSTEM. THE INCREASING DYNAMICS
WILL PROVIDE THE THREAT FOR SEVERE THUNDERSTORMS...GENERALLY OVER
PORTIONS OF CENTRAL GEORGIA TODAY. WITH THESE STORMS...DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE.

IN ADDITION...MODERATE TO HEAVY RAIN AND THUNDERSTORMS WILL TRAIN
ALONG AND NEAR THE STALLED FRONT IN NORTH GEORGIA TODAY...RESULTING
IN MINOR CREEK AND STREAM FLOODING AND SOME LOCAL STREET FLOODING.

WRAP AROUND MOISTURE SHOULD BRING A CHANCE OF SNOW TO NORTH GEORGIA
LATE TONIGHT. LIGHT ACCUMULATIONS ARE POSSIBLE IN THE NORTHEAST
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF SNOW ACROSS MUCH OF NORTH AND CENTRAL GEORGIA
SUNDAY. ACCUMULATION UP TO ONE INCH POSSIBLE MAINLY ACROSS THE
NORTH.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION ACROSS NORTH AND CENTRAL GEORGIA.

In the hours before

Local storm report, Feb 28, 10:56 AM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1056 AM EST SAT FEB 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     15 SW HAMILTON          32.61N 85.06W
02/28/2009                   HARRIS             GA   LAW ENFORCEMENT

            ONE TREE DOWN NEAR GOAT ROCK LAKE DAM.

&&

GRIFFITH
Special weather statement, Feb 28, 10:58 AM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1058 AM EST SAT FEB 28 2009

GAZ089-090-281630-
1058 AM EST SAT FEB 28 2009

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN CHATTAHOOCHEE AND
MUSCOGEE COUNTIES UNTIL 1130 AM EST...

AT 1056 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VISTA TERRACE...MOVING EAST AT 50 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
CHATTAHOOCHEE AND MUSCOGEE COUNTIES THROUGH 1130 AM EST. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE VISTA TERRACE...LAUREL
HILLS...COLUMBUS METROPOLITAN AIRPORT...HIGHLAND PARK...AVONDALE...
SAINT MARYS HILLS...BENNING PARK...BENNING HILLS...CARTER ACRES...
BATTLE PARK...CUSTER ROAD TERRACE...SAND HILL...COLUMBUS...FLAT ROCK
AND ROSE HILL.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Feb 28, 11:24 AM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1124 AM EST SAT FEB 28 2009

GAZ089>091-281745-
1124 AM EST SAT FEB 28 2009

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN CHATTAHOOCHEE...MARION
AND MUSCOGEE COUNTIES UNTIL 1245 PM EST...

AT 1119 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF THUNDERSTORMS WITH HEAVY RAIN PASSING OVER THE COLUMBUS
AND FORT BENNING AREA. THESE STORMS WILL CONTINUE TO MOVE TO THE
EAST TO NORTHEAST AT 40 MPH TOWARD BUENA VISTA.

RAINFALL AMOUNTS BETWEEN 2 AND 3 INCHES INCHES CAN BE EXPECTED
ACROSS CHATTAHOOCHEE...MARION AND MUSCOGEE COUNTIES...INCLUDING
AREAS AROUND ZELLOBEE...CHRISTOPHER...FORT BENNING/LAWSON ARMY AIR
FIELD...CUSSETA...BATTLE PARK...CUSTER ROAD TERRACE...EELBECK/WEST
FORT BENNING...VISTA TERRACE...LAUREL HILLS...COLUMBUS METROPOLITAN
AIRPORT...GREEN ISLAND HILLS...HIGHLAND PARK...AVONDALE...SAINT
MARYS HILLS AND BENNING PARK.

DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. TEMPORARY STREET FLOODING OR PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY. LOW LYING AREAS AND DITCHES MAY BECOME
FLOODED.

16
Special weather statement, Feb 28, 12:16 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1216 PM EST SAT FEB 28 2009

GAZ103-104-281800-
1216 PM EST SAT FEB 28 2009

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN SUMTER AND WEBSTER
COUNTIES UNTIL 100 PM EST...

AT 1214 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTERPOINT...MOVING EAST AT 55 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS SUMTER
AND WEBSTER COUNTIES THROUGH 100 PM EST. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE LEVERETTS...KIMBROUGH...CENTERPOINT...
WESTON...PRESTON...DUMAS...PLAINS...CROXTON CROSSROADS...SUMTER...
MADDOX...AMERICUS...HUNTINGTON...NEW ERA...PENNINGTON AND LAMAR.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Feb 28, 1:29 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
129 PM EST SAT FEB 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     LIGHTNING        PINE MOUNTAIN           32.86N 84.85W
02/28/2009                   HARRIS             GA   COUNTY OFFICIAL

            *** 1 INJ *** ONE WOMAN WAS STRUCK BY LIGHTNING. DETAILS
            UNKNOWN.

1020 AM     TSTM WND DMG     2 SW CUSSETA            32.28N 84.80W
02/28/2009                   CHATTAHOOCHEE      GA   EMERGENCY MNGR

            FEW TREES DOWN AT RIVERBEND ROAD.

1055 AM     TSTM WND DMG     BUENA VISTA             32.32N 84.52W
02/28/2009                   MARION             GA   COUNTY OFFICIAL

            A FEW TREES DOWN AT POWER STATION AND DR. DERYL HART
            ROAD.

1130 AM     TSTM WND DMG     MONTEZUMA               32.30N 84.03W
02/28/2009                   MACON              GA   COUNTY OFFICIAL

            1 TREE DOWN ON HIGHWAY 49 NORTH AT MILE MARKER 16.

1130 AM     HAIL             MONTEZUMA               32.30N 84.03W
02/28/2009  E0.75 INCH       MACON              GA   COUNTY OFFICIAL

            PENNY SIZED HAIL REPORTED ALONG HIGHWAY 126 EAST.

1130 AM     LIGHTNING        MONTEZUMA               32.30N 84.03W
02/28/2009                   MACON              GA   COUNTY OFFICIAL

            OUTBUILDING STRUCK BY LIGHTNING AND WAS DESTROYED BY
            FIRE.

1140 AM     TSTM WND DMG     MONTEZUMA               32.30N 84.03W
02/28/2009                   MACON              GA   COUNTY OFFICIAL

            ONE TREE AND POWER LINES DOWN AT NORTH ADAMS STREET.

1140 AM     TSTM WND DMG     AMERICUS                32.07N 84.23W
02/28/2009                   SUMTER             GA   COUNTY OFFICIAL

            ONE TREE DOWN ON WELLS MILL POND ROAD.

1150 AM     TSTM WND DMG     MONTEZUMA               32.30N 84.03W
02/28/2009                   MACON              GA   EMERGENCY MNGR

            TREE ON HOUSE OFF OF HWY 224. HOUSE SUSTAINED MODERATE
            DAMAGE.

&&

JLF
Special weather statement, Feb 28, 2:16 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
216 PM EST SAT FEB 28 2009

GAZ108-281945-
216 PM EST SAT FEB 28 2009

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN WILCOX COUNTY UNTIL
245 PM EST...

AT 212 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ANTIOCH CHURCH...MOVING EAST AT 55 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WILCOX
COUNTY THROUGH 245 PM EST. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE ANTIOCH CHURCH...ABBEVILLE AND BROWNING.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 8:58 AM ESTRiver Flood WarningFFCClarke, Greene, Oconee5 days
Feb 28, 9:03 AM ESTSevere Thunderstorm WarningFFCHarris57 min
Feb 28, 9:23 AM ESTTornado WarningFFCHarris, Muscogee52 min
Feb 28, 9:40 AM ESTSevere Thunderstorm WarningFFCChattahoochee, Muscogee50 min
Feb 28, 9:52 AM ESTSevere Thunderstorm WarningFFCMacon, Marion, Schley, Taylor53 min
Feb 28, 10:13 AM ESTTornado WarningFFCChattahoochee, Marion47 min
Feb 28, 11:05 AM ESTSevere Thunderstorm WarningFFCHouston, Macon, Peach, Schley, Taylor40 min
Feb 28, 11:14 AM ESTTornado WarningFFCMacon37 min
Feb 28, 11:18 AM ESTTornado WarningFFCCrawford, Macon, Peach, Taylor27 min
Feb 28, 11:32 AM ESTTornado WarningFFCHouston, Pulaski58 min
Feb 28, 11:35 AM ESTSevere Thunderstorm WarningFFCDooly, Macon, Pulaski40 min
Feb 28, 12:04 PM ESTSevere Thunderstorm WarningFFCBleckley, Dodge, Pulaski, Wilcox56 min
Feb 28, 12:42 PM ESTSevere Thunderstorm WarningFFCSumter33 min
Feb 28, 12:55 PM ESTSevere Thunderstorm WarningFFCDodge, Laurens, Montgomery, Telfair, Treutlen, Wheeler50 min
Feb 28, 12:57 PM ESTSevere Thunderstorm WarningFFCDooly48 min
Feb 28, 1:05 PM ESTAreal Flood WarningFFCLamar, Spalding5 hr
Feb 28, 1:05 PM ESTSevere Thunderstorm WarningFFCCrisp, Wilcox40 min
Feb 28, 1:10 PM ESTTornado WarningFFCCrisp, Dooly, Wilcox50 min
Feb 28, 1:36 PM ESTAreal Flood WarningFFCHaralson5 hr
Feb 28, 1:38 PM ESTTornado WarningFFCDodge, Telfair46 min
Feb 28, 1:52 PM ESTSevere Thunderstorm WarningFFCDodge, Laurens, Telfair, Wheeler38 min
Feb 28, 3:20 PM ESTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more31 hr
Feb 28, 3:41 PM ESTWinter Weather AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 73 more31 hr
Feb 28, 6:00 PM ESTSevere Thunderstorm WarningFFCHancock, Washington35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.